incredible-marketing Arrow


Can You Die from Benzodiazepine Overdose?

You can die from benzodiazepine overdose, but it is rare. Benzodiazepines depress the central nervous system. An overdose typically causes extreme drowsiness or lethargy, double vision, blackouts, impaired balance and coordination, or slurred speech. A severe overdose can suppress breathing or cause coma.

Benzodiazepine overdoses are typically treated at the hospital with supportive care such as monitoring vital signs, especially breathing, and administering IV fluids. There is an antidote called flumazenil but its use is controversial. Its half life is much shorter than that of benzodiazepines, so it typically requires several doses and careful monitoring. It also may increase risk of seizures because it is a benzodiazepine antagonist, which means it causes the patient to instantly enter withdrawal. Most importantly, it’s usually not necessary. Whereas a drug like Narcan may be necessary to restore someone’s breathing blood pressure to normal levels during an opioid overdose, someone overdosing on benzodiazepines is typically not in such dire straits.

The real danger of benzodiazepines is when they are combined with other drugs. Benzodiazepines depress the central nervous system, including breathing, so combining them with other drugs that do the same thing greatly increases your chances of a fatal overdose. The drugs most dangerous to take with benzodiazepines are alcohol, opioids, barbiturates, and tricyclic antidepressants, which are an older antidepressant, mainly used for treatment resistant depression.

Drinking alcohol with benzodiazepines not only adds the depressive effects of each, but alcohol makes benzodiazepines bind more strongly to receptor sites in the brain, increasing the depressant effect. This combination is particularly dangerous in older patients.

Using an opioid in combination with a benzodiazepine is particularly dangerous. The vast majority of fatal overdoses of benzodiazepines involve another drug, and usually that drug is an opioid. Like benzodiazepines, opioids are addictive and depress the central nervous system, especially breathing. It’s not uncommon for a fatal overdose to result from a combination of prescribed drugs, which is why it’s crucial to tell your doctor and pharmacist what medications you are already taking.

If you are currently addicted to benzodiazepines, you should not quit on your own. Withdrawal symptoms can be very severe and even fatal. You should detox in a clinic where you can be tapered down gradually and carefully monitored by medical staff during the process. If you or a loved one is struggling with benzodiazepine addiction, Gardens Wellness Center can help you detox safely and decide on a treatment strategy. Call us today at 844-325-9168 or email us at to learn more.